Irritable Bowel Syndrome and Digestive Health Support Forum banner
1 - 13 of 13 Posts

·
Registered
Joined
·
5 Posts
Discussion Starter · #1 ·
I have had symptoms of IBS-D for 15 years - right after the removal of my gall bladder. Most of the time it has been "controllable" by never eating when I drive long distances and staying near a bathroom 30 to 60 minutes after eating. It has become worse in the last 6 months and I finally brought it up to my physician. I am now taking priobiotics, Calcium & Vitamin D, and she prescribed 25 mg Amitriptyline at bedtime. I have been taking the amitriptyline for 10 days. I am having increasing issues with lightheadedness and dizziness. Will this get better and should I continue? I am really thinking about stopping the medication as of today since I have been on it a short time. I also take simvastatin with the other medications. Should I just keep hanging in there? I know she said it can take up to a month, but I don't know if I can take the lightheadedness that long. Any advice would be good.
 

·
Registered
Joined
·
197 Posts
Ive been on amitriptyline for a year, done well for me, I have had dizziness and light headedness as part of my IBS for years so I cant really tell you muh about them as side effects for amitriptyline.In fact most of the amitriptyline side effects are symptoms I already had so the only side effect I have noticed which is not IBS related is increadably bad dry mouth, its sometimes funny when your mouth is so dry you cant talk but not when at work.I think it has done a lot in terms of pain for me, but its up to you if you want to commit, what I would say is I have been told that stopping amitriptyline suddenly is not a wise thing to do, so its worth talking to your doctor just to check how they think you should do it, since its been a short length of time and your on a fairly low dose (as am I) you might not have to phase down
 

·
Registered
Joined
·
894 Posts
If you started ibs right after gallbladder removal, it could be bile salt diarrhea. You may want to check out cholestyramine, the stuff that soaks up the excess bile that can cause D. Do a search at this site for it, it's cheap and pretty effective for folks for whom that's the problem. I'm surprised the dr didn't suggest it. And, it's not a drug, per se, as it doesn't get absorbed into your system and have side effects. Worth a look.
 

·
Registered
Joined
·
131 Posts
I had the similar side effects in the beggining (I don't remember for how long, I think it was for around 2-3 weeks), then they gone, except dry mouth, sometimes better, sometimes worse, but no more dizziness.
 

·
Registered
Joined
·
5 Posts
Discussion Starter · #6 ·
I asked my Dr. about using cholestramine again and she said that is not something to be on for long term. I will do more research, but I do remember the time I used it after gall bladder and it seemed to help. I may have to do more convincing or show her some research that says it is OK to use it again.
 

·
Registered
Joined
·
5 Posts
Discussion Starter · #7 ·
I cut the pill in half last night so we will see if that helps. This dizziness is driving me nuts. I almost fell over yesterday after I bent down to pick something up. Feeling a little better today so we will cut back for a while. The med does seem to be helping as I have had no episodes this week and that is a good week. I do take it at night.
 

·
Registered
Joined
·
894 Posts
I wonder why the dr would say cholestyramine is not for long term? Anyone have a clue about this? I know people who have been on it for decades. Why be on amitriptyline, a serious drug, if a lesser medication that doesn't affect your brain will do the job as well or better? Makes no sense. You may also ask your pharmacist, they are a great source of information.
 

·
Registered
Joined
·
5 Posts
Discussion Starter · #9 ·
I have yet to find any reason contradicting long term use of cholestryime. Good idea to check with a pharmacist. I have been cutting the amitriptyline in half for a couple days now with no decrease in the dizziness and lightheadedness. It does seem to help with the diarrhea though so I am really trying to give it a try. I will see if I can hold on for another couple days, but if this doesn't let up, there is no way I can continue this med. I really hate feeling this way. I really sympathize with folks who need to take this med for depression. It must really make a person a zombie at higher levels!!
 

·
Registered
Joined
·
152 Posts
I also had issues with amytriptiline (sorry forgot the spelling of it) and I stopped taking it after 3 days.... I felt shaky all the time. I called the pharmacist and he said either get half the dose or stop taking it. I stopped!Not a pleasant drug but I have read it can take a while for your body to get used to it.
 

·
Registered
Joined
·
5 Posts
Discussion Starter · #11 ·
Getting used to this has been difficult, but half the 25mg pill is helping. Much better this week. It was a great weekend too so this must be having a positive effect on my system. I actually went to a wedding Friday night, stayed over in the hotel with my son, even had a couple alcoholic drinks. Got up next morning, even had breakfast (I haven't eaten before a drive in many years) and drove home 1 hour. It was simply amazing. Still adjusting to this as it seems to be constipating a bit, but I will see if adding a little fiber helps. I have to say that so far, it is worth the effort to try to adjust. I hate these medications as much as other people, but if this continues, I may actually be able to lead a normal life?!?!? Time will tell.
 

·
Registered
Joined
·
90 Posts
Getting used to this has been difficult, but half the 25mg pill is helping.
I was put on 10 mg at night, and I not only had shakes but started to really hallucinate, etc. It was bizzare. I stopped it cold quickly and everything went back to normal. Oh, and no effect on the D, and since I had no pain, wasn't a real issue. I have found far better and cheaper solutions. Not the silver bullet, but I don't think amitriptyline is either.
 

·
Registered
Joined
·
213 Posts
I started on 10mg, moved up to 20mg and then to 30. I'm now taking 20mg before bed and it seems to be helping a bit (using imodium also most days). At 30mg it gave me terrible wind (!) and grumbles so I cut back to 20 and it has stopped the 'rush' but maybe not the diarrhoea. I did notice that after a few weeks the affects of it wore off so I cut back to 10 again and then moved back up to 20. All trial and error really.Did get dizzy in first week of taking 10mg but don't now. Also get a very dry mouth but that's a lot better than putting up with urgent diarrhoea!!
 
1 - 13 of 13 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top